Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Denver/Boulder, CO

May 6, 2001Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 6, 2001, 6:45 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2001, 6:45 PM MDT (00:45 UTC)
Expired
May 6, 2001, 7:30 PM MDT
In force
45 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 7:12 PM MDTHail 1Karval, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 070046
SVRDEN

COC039-073-070130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
645 PM MDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 730 PM MDT

* AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF PUNKIN CENTER...OR ABOUT 28
  MILES SOUTH OF LIMON...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PUNKIN
CENTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3895 10387 3874 10389 3873 10_355 3895 10354

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:30 PM MDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 6, 2:30 PM MDT, 4 hours 15 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT SUN MAY 6 2001

SHORT TERM DISCUSSION:  WEAK QG LIFT ASSOCIATED WITH THE NOSE OF THE
JET DROPPING TOWARD US THIS EVENING.  MODELS ARE NOT CONSISTENT ON
THE DETAILS...BUT OVERALL THIS FEATURE APPEARS FASTER/WEAKER THAN
WHAT THE MODELS SHOW.  HARD TO TELL BECAUSE THE AIR MASS IS MUCH
DRIER TO OUR WEST...BUT THIS WILL BE MOVING IN ON TOP OF OUR SHALLOW
SURFACE MOISTURE.  SO I SUSPECT THAT THE CLOUD DEVELOPMENT IN THE
MODELS IS OVERDONE AS IS THE LIGHT PRECIPITATION.  A FEW LIGHT
SHOWERS HAVE FINALLY DEVELOPED OVER THE CTRL CO MOUNTAINS...BUT
IT LOOKS LIKE THESE WILL PROBABLY DIE RATHER THAN SPREAD ONTO THE
PLAINS.

LESS CLOUD COVER MEANS ENOUGH COOLING FOR WIDESPREAD FOG.  THE
MODELS DO HINT AT SOME DRIER AIR ADVECTING INTO THE NORTHEAST CORNER
BY MORNING...SO THE PARAMATERS FOR FOG/STRATUS DEVELOPMENT MAY BE
MARGINAL THERE...BUT THE BOUNDARY LAYER SHOULD SATURATE ACROSS MOST
OF THE PLAINS.  WITH RATHER LIGHT SURFACE WINDS THERE COULD BE AREAS
OF DENSE FOG...BUT I WILL LET LATER SHIFTS TEND TO THIS DETAIL AS
THE SITUATION BECOMES CLEARER.  THERE SHOULD BE ENOUGH MOISTURE TO
PREVENT FROST IN MOST PLACES.     GIMMESTAD

LONG TERM DISCUSSION: A DRIER NW FLOW SETTING UP FOR THE FIRST PART
OF THE WEEK FOR A RETURN TO WARMER TEMPS AND LITTLE IF ANY PRECIP
THRU WED. AFTER SOME FOG/LOW CLDS MONDAY MORNING THINGS SHOULD WARM
UP NICELY INTO THE LOWER 60S MON AFTN. BEYOND THAT...GRIDDED DATA
SUPPORTS FURTHER WARMING INTO THE 70S FOR TUE AND WED. WE'LL KEEP A
DRY FCST GOING...BUT TIME OF YEAR COUPLED WITH RESIDUAL SFC MSTR AND
DAY TIME HEATING MAY LEAD TO A STRAY SHOWER OVER THE MTNS. WILL NOT
MENTION IN ZONES FOR NOW AS CHANCE SEEMS RATHER MINIMAL. NEXT
WEATHER MAKER WILL WORK ITS WAY DOWN INTO CWA LATE WED NITE AND THU
WITH WK FRONT. APPEARS ENOUGH MSTR AVAILABLE TO KEEP A CHANCE OF
SHOWERS MENTIONED IN ZONES.

BEYOND THU...TRANSITION PRD BEGINS AS NW FLOW SHIFTS TO THE W AND SW
OVER THE WEEKEND AS NEW WEST COAST TROF MOVES IN WITH BUILDING HIGH
PRESSURE OVER THE ROCKY MTN vRGN. STILL LOOKS DRY AND QUITE WARM.
ENTREKIN

.DEN...NONE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.